Wisconsin, 2016Tornadoes and Damaging Winds in Wisconsin, July 5, 2016
July 5, 2016 · NWS ARX · 16 events in 7 counties and zones
Tornadoes hit a small sections of western Wisconsin when they touched down near Cream and Waumandee (Buffalo County) and near Retreat (Vernon County). The tornado near Cream damaged a house and some farm outbuildings.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $651,000
- Crop damage
- $16,000
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tornadoes hit a small sections of western Wisconsin when they touched down near Cream and Waumandee (Buffalo County) and near Retreat (Vernon County). The tornado near Cream damaged a house and some farm outbuildings. The tornado near Waumandee damaged a hunting structure and crops. Trees and crops were damaged by the tornado near Retreat. Other parts of western Wisconsin were hit with high winds that blew down trees and power lines. Numerous trees were blown down in Onalaska (La Crosse County) with some of these landing on and damaging homes. The highest measured wind gust was 68 mph by the automated weather observing equipment at the La Crosse airport (La Crosse County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 5, 5:00 PM CST, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 5, 5:00 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
600 PM CDT TUE JUL 5 2016
.SHORT TERM...(This evening through Wednesday)
Issued at 306 PM CDT Tue Jul 5 2016
All eyes on severe threat this evening. 05.20Z analysis shows a
low pressure center across southeast SD with a weak stationary
front extending northeastward into north-central MN and a warm
front draped southward through southwest IA into northeast MO.
There's an additional wind shift line farther to the east from
southwest MN into northeast IA. Atmosphere is well capped across
the tri-state region per 18Z MPX special sounding and noting lack
of significant cumulus development on regional satellite. However,
surface dewpoints have risen into the upper 60s to lower 70s
across the forecast area, resulting in MUCAPE values from 2000 to
3000 J/kg. Farther west, values are topping 5000 J/kg, so more
than enough instability for severe storms.
A cluster of thunderstorms has already developed north of the CAP
and along the stationary front across west-central MN. Discrete
supercells with deep layer shear in excess 40 kts are expected
across central MN late this afternoon before thunderstorms become
more numerous and grow upscale into a convective line/MCS along
nose of increasing 850 hPa jet/moisture transport associated with
approaching short wave. Best deep layer shear remains north of
forecast area, but 0-3 km bulk shear of 30 to 40 kts more than
enough to sustain cold-pool dominated convective line. Most
probable threat remains damaging wind in excess of 60 mph. Large
hail still possible, especially early this evening across
southeast MN into western WI. With PWATs rising to near 1.5
inches, heavy rain is also expected, although the faster forward
progression of storms should generally limit overall accumulations
to less than 2 inches. Best chance for localized flooding will be
in urban areas. Cannot rule out the isolated tornado, but anything
across our area likely to be of the QLCS variety.
Still a few timing differences between convection allowing models,
but consensus is for leading line of storms to reach our northwest
forecast area between 7 and 10 pm and then race east-southeastward
through the rest of the evening along northern extent of CAP/
instability gradient.
Additional thunderstorms possible on Wednesday across southeast
half of forecast area along weak, southward moving stationary
front as ripples of short-wave energy move through southwest flow
aloft. However, timing/coverage is uncertain, so chance POPs seem
reasonable at this time. Overall, much of the day should be dry,
although it will still be warm and muggy with afternoon highs in
the lower to mid 80s.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 306 PM CDT Tue Jul 5 2016
Next best chance for thunderstorms, some of which could be strong
to severe will be Thursday/Thursday night. Deep layer shear will
be relatively strong through the day given an approaching Pacific
short-wave trough and with persistent dewpoints in the upper 60s
to lower 70s, instability should also exceed 2500 J/kg of MUCAPE.
Ongoing convection from a dissipating MCS across mainly IA
Thursday morning could play a major role in re-development later
in the day. Differences in surface features also a concern. For
now, will keep POPs in the upper chance/low likely category and
provide greater detail after tonight's severe threat.
Thunderstorm chances wane Friday into the weekend with mostly dry
conditions as high pressure builds back across the region. Highs
will range from the upper 70s to lower 80s. 500 hPa ridge axis
shifts eastward early next week with a return to southwest flow
aloft and increasing thunderstorm chances.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 600 PM CDT Tue Jul 5 2016
Band of -shra has developed in an area of low level warming over se
mn/ne ia...making some progress east. Could upscale to a TS, but
main action will come after 00z as strong/severe storms move in from
the northwest. Hail and strong-damaging winds are the main threats.
Will continue tempo period to highlight most probable time for the
stronger storms at krst/klse. Winds may need to be increased in that
period. Going to keep cigs vfr for the moment, but will lower if
trends dictate the need. Storms should move east by 06z or so,
leaving mostly mid level clouds around.
Winds a bit tricky on Wed with cold front from tonight laid up west-
east orientation across the region. Sagging pressure gradient too.
VRB05kt would probably work best, but will try to narrow down a more
likely direction.
Fairly unsettled weather pattern persists through Thursday, with on
and off shra/ts chances.
&&
.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...ROGERS
LONG TERM...ROGERS
AVIATION...Rieck
Hazardous weather outlook, Jul 5, 12:47 PM CST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
147 PM CDT TUE JUL 5 2016
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-061100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
147 PM CDT TUE JUL 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND CENTRAL INTO SOUTHWEST
WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
DEVELOPING THUNDERSTORMS ACROSS WESTERN AND CENTRAL MINNESOTA
THIS AFTERNOON WILL MOVE INTO THE LOCAL AREA THIS EVENING.
CONFIDENCE IS INCREASING THAT SOME STORMS WILL BE SEVERE WITH
DAMAGING WINDS BEING THE PRIMARY THREAT. LARGE HAIL AND TORRENTIAL
RAINFALL ARE ALSO POSSIBLE... AND PERHAPS EVEN AN ISOLATED
TORNADO. THE MOST LIKELY TIMEFRAME FOR SEVERE WEATHER WILL BE FROM
7 PM UNTIL 2 AM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ADDITIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE ON WEDNESDAY
AND THURSDAY...AND SEVERE STORMS ARE AGAIN POSSIBLE FROM THURSDAY
AFTERNOON INTO THURSDAY NIGHT. MORE STORMS ARE IN THE FORECAST FOR
MONDAY AS WELL...BUT THAT REMAINS A BIT TOO FAR AWAY TO DETERMINE
THE POTENTIAL FOR SEVERE WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED...BUT UPDATED WEATHER BRIEFINGS ARE
AVAILABLE ON OUR WEBSITE AND FACEBOOK PAGE.
MW
In the hours before
Special weather statement, Jul 5, 3:52 PM CST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
452 PM CDT TUE JUL 5 2016
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-052345-
MITCHELL-HOWARD-CLAYTON-CHICKASAW-FAYETTE-FLOYD-WINNESHIEK-ALLAMAKEE-
WINONA-DODGE-WABASHA-HOUSTON-MOWER-FILLMORE-OLMSTED-TREMPEALEAU-
BUFFALO-
452 PM CDT TUE JUL 5 2016
...SCATTERED THUNDERSTORMS BEGINNING TO DEVELOP ACROSS PARTS OF THE
AREA...
THROUGH 600 PM...SCATTERED THUNDERSTORMS WILL MOVE EAST AT 40 MPH
ACROSS PARTS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THESE STORMS
ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER THEY WILL BE CAPABLE OF
PRODUCING WIND GUSTS UP TO 35 MPH.
LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
4445 9243 4441 9208 4460 9200 4459 9117
4409 9118 4405 9122 4407 9131 4399 9132
4398 9142 4378 9124 4264 9137 4264 9208
4291 9209 4291 9303
TIME...MOT...LOC 2145Z 271DEG 37KT 4323 9332
JSBSpecial weather statement, Jul 5, 5:05 PM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
605 PM CDT TUE JUL 5 2016
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041-042-053>055-061-060000-
CLAYTON-ALLAMAKEE-WINNESHIEK-MITCHELL-HOWARD-CHICKASAW-FAYETTE-FLOYD-
WINONA-DODGE-WABASHA-HOUSTON-MOWER-FILLMORE-OLMSTED-MONROE-RICHLAND-
CLARK-CRAWFORD-TREMPEALEAU-LA
CROSSE-TAYLOR-BUFFALO-GRANT-VERNON-JACKSON-
605 PM CDT TUE JUL 5 2016
...STORMS CONTINUING TO MOVE EAST...
THROUGH 600 PM...SCATTERED THUNDERSTORMS WILL MOVE EAST AT 40 MPH
ACROSS PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND
WESTERN WISCONSIN. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
HOWEVER THEY WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 35 MPH
AND MAYBE SOME SMALL HAIL.
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
4433 9032 4265 9091 4264 9207 4291 9208
4291 9302 4420 9305 4419 9255 4437 9255
4437 9243 4445 9243 4441 9208 4460 9200
4460 9092 4538 9092 4538 9005
TIME...MOT...LOC 2303Z 269DEG 31KT 4350 9200
JSBSpecial weather statement, Jul 5, 6:07 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
707 PM CDT TUE JUL 5 2016
MNZ079-086-087-WIZ032-060130-
DODGE-WABASHA-OLMSTED-BUFFALO-
707 PM CDT TUE JUL 5 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WABASHA...DODGE...
NORTHWESTERN OLMSTED AND NORTHERN BUFFALO COUNTIES...
AT 705 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
EXTENDING FROM NEAR PRIOR LAKE TO NEAR COURTLAND. MOVEMENT WAS EAST
AT 40 MPH.
WIND GUSTS UP TO 60 MPH AND QUARTER SIZE ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR...
CLAREMONT AROUND 830 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE WASIOJA...DOUGLAS...
ROCK DELL...CONCORD AND GILMANTON.
PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.
LAT...LON 4420 9304 4419 9255 4437 9255 4437 9243
4445 9243 4445 9224 4441 9208 4459 9202
4459 9153 4455 9153 4385 9275 4385 9305
TIME...MOT...LOC 0005Z 274DEG 35KT 4471 9340 4420 9429
JSBLocal storm report, Jul 5, 7:22 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
822 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND GST 6 NNW GENOA 44.19N 92.65W
07/05/2016 E60 MPH OLMSTED MN TRAINED SPOTTER
.
&&
DBThunderstorm Wind, Buffalo
- When
- July 5, 7:52 PM CST
- Where
- Buffalo County, Maxville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Broadcast Media
- Coordinates
- 44.570, -92.000
Around two dozen trees were blown down in the township of Maxville.
Thunderstorm Wind, Buffalo
- When
- July 5, 7:58 PM CST
- Where
- Buffalo County, 0.69 mi N of Alma
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 44.330, -91.920
In Alma, significant tree damage occurred, windows were broken and damage occurred to the cemetery.
Tornado, Buffalo
- When
- July 5, 8:10 PM CST to 8:11 PM CST
- Where
- Buffalo County, 1.61 mi NW of Cream to 1.66 mi N of Cream
- Rating
- EF1
- Path length
- 0.74 mi
- Path width
- 100 yd
- Property damage
- $260,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.339, -91.789
An EF-1 tornado passed through rural Buffalo County north of Cream. The tornado was on the ground for about three-quarters of a mile and damaged a house and some outbuildings, including a large machine shed.
Tornado, Buffalo
- When
- July 5, 8:13 PM CST to 8:14 PM CST
- Where
- Buffalo County, 2.12 mi W of Garden Vly to 1.68 mi W of Garden Vly
- Rating
- EF1
- Path length
- 0.45 mi
- Path width
- 100 yd
- Property damage
- $235,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.331, -91.723
An EF-1 tornado passed through rural Buffalo County north of Waumandee. The tornado was on the ground for about a half mile and removed the second floor of a hunting structure. Significant crop damage also occurred.
Thunderstorm Wind, Buffalo
- When
- July 5, 8:15 PM CST
- Where
- Buffalo County, 1.48 mi W of Mondovi
- Measured
- 38 kt (44 mph) estimated gust
- Property damage
- $2,000
- Reported by
- COOP Observer
- Coordinates
- 44.570, -91.710
Trees were blown down and the power was out west of Mondovi.
Thunderstorm Wind, La Crosse
- When
- July 5, 8:58 PM CST
- Where
- La Crosse County, 0.5 mi W of (Lse)la Crosse Muni
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.880, -91.260
The automated weather observing equipment at the La Crosse airport measured a wind gust of 68 mph.
Thunderstorm Wind, La Crosse
- When
- July 5, 8:59 PM CST
- Where
- La Crosse County, 0.68 mi SSE of Onalaska
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Broadcast Media
- Coordinates
- 43.872, -91.223
Numerous trees were blown down in Onalaska along Oak Forest Drive with some of these trees landing on houses. The Onalaska fire department responded to 21 calls because of the storm. There were scattered power outages throughout the city that affected around 700 customers.
Thunderstorm Wind, La Crosse
- When
- July 5, 9:01 PM CST
- Where
- La Crosse County, Medary
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.870, -91.200
One person was trapped and had to be rescued when a fireworks tent was blown down in Onalaska. The person was not injured.
Thunderstorm Wind, Jackson
- When
- July 5, 9:08 PM CST
- Where
- Jackson County, Taylor
- Measured
- 47 kt (54 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 44.320, -91.120
Several trees were blown down in Taylor.
Thunderstorm Wind, Jackson
- When
- July 5, 9:15 PM CST
- Where
- Jackson County, 2.94 mi NNW of Vaudreuil
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 44.340, -90.900
Several trees were blown down northwest of Black River Falls.
Thunderstorm Wind, Vernon
- When
- July 5, 9:17 PM CST to 9:18 PM CST
- Where
- Vernon County, 1.6 mi SSW of Victory
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $1,000
- Crop damage
- $16,000
- Reported by
- Public
- Coordinates
- 43.457, -91.227
Numerous trees were blown down or shredded in about a 100 feet wide swath as intense thunderstorm winds came across Battle Island and into the Blackhawk Park campground.
Thunderstorm Wind, Jackson
- When
- July 5, 9:25 PM CST
- Where
- Jackson County, 1.21 mi NW of Fall Hall Glen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 44.230, -90.850
Several trees were blown down south of Black River Falls.
Tornado, Vernon
- When
- July 5, 9:31 PM CST to 9:33 PM CST
- Where
- Vernon County, 0.82 mi WSW of Retreat to 0.53 mi SSE of Retreat
- Rating
- EF0
- Path length
- 0.83 mi
- Path width
- 50 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.444, -91.094
An EF-0 tornado touched down in rural Vernon County near Retreat. The tornado was on the ground for about three-quarters of a mile and damaged trees and crops along its path.
Thunderstorm Wind, Monroe
- When
- July 5, 9:43 PM CST
- Where
- Monroe County, 2.83 mi ESE of Wilton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Public
- Coordinates
- 43.804, -90.478
A brand new shed was destroyed near Wilton.
Thunderstorm Wind, Crawford
- When
- July 5, 9:53 PM CST
- Where
- Crawford County, Soldiers Grove
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 43.400, -90.770
Trees were snapped off and uprooted in Soldiers Grove. Some of these trees landed on houses and vehicles.
Thunderstorm Wind, Richland
- When
- July 5, 10:30 PM CST
- Where
- Richland County, Lone Rock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 43.180, -90.200
Numerous trees were blown down in Lone Rock damaging some cars and homes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, July 5, 2016$4.4 million · EF1 · 79 events
- Heat in Texas, July 5, 20161 death · 1 event
- Flash Flooding and Damaging Winds in Kentucky, July 5 to 7, 2016$408,000 · 56 kt wind · 63 events
- Tornadoes and Damaging Winds in Wisconsin, July 5, 2016$1.6 million · EF1 · 11 events
- Tornado and Damaging Winds in Minnesota, July 5, 2016$252,000 · EF1 · 22 events
- Damaging Winds and Lightning Strike in Georgia, July 5 to 6, 2016$271,000 · 55 kt wind · 25 events
- Damaging Winds and Lightning Strike in Iowa, July 5 to 6, 2016$217,000 · 65 kt wind · 20 events
- Damaging Winds in Wisconsin, July 5 to 6, 2016$114,000 · 56 kt wind · 17 events
- Hail and Damaging Winds in North Carolina, July 5, 2016$150,000 · 60 kt wind · 9 events
- Damaging Winds in Texas, July 5, 2016$107,000 · 78 kt wind · 5 events
- Hail and Damaging Winds in Nebraska, July 5, 2016$45,000 · 1.5 in hail · 16 events
- Drought in Mississippi, July 5 to 31, 2016$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649325, 646572, 646570, 646571, 646370, 646059, 646088, 646097, 646155, 646157, 655772, 646158, 649267, 646152, 646582, 646149.